Texas, 2010

Wildfire in Texas, August 25, 2010

August 25, 2010 · NWS LCH · 1 event in 1 county or zone

Gusty northeast winds and low relative humidities aided the spread of two large wildfires near Lake Sam Rayburn Dam. One fire occurred in the Audobon Hills neighborhood, while the other affected areas near and southwest of the Piney Point Shopping Center.

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
$25,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Gusty northeast winds and low relative humidities aided the spread of two large wildfires near Lake Sam Rayburn Dam. One fire occurred in the Audobon Hills neighborhood, while the other affected areas near and southwest of the Piney Point Shopping Center. Five houses, a storage shed, an old boat storage facility, and a front-end loader were destroyed in the fire. Both fires together burned over 100 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 25, 2:47 PM CST, 13 minutes earlier.

Area forecast discussion, Aug 25, 2:47 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
347 PM CDT WED AUG 25 2010

.SYNOPSIS...
A WEAK CANADIAN FRONT WILL ADVANCE SOUTH AND EAST...ENTERING
SOUTHEAST TEXAS THIS EVENING...BEFORE EXITING SOUTHEAST LOUISIANA
BY EARLY EVENING THURSDAY.

FURTHER EAST...THE REMAINS OF A PREVIOUS COLD FRONT WILL EXTEND FROM
APALACHICOLA THROUGH MARINE POINT 28N 90W TO MARINE POINT 26N 96W.
THIS DIFFUSE FRONTAL SYSTEM WILL BACKUP...MOVING WESTWARD AS A
GULF EASTERLY WAVE...AND MERGE WITH THE PREVIOUS CANADIAN FRONT
BY EARLY EVENING THURSDAY. IN GENERAL...THE MERGED SYSTEM WILL
BEHAVE AS A WARM FRONT.

&&

.DISCUSSION...
FOR TONIGHT...ADVECTIVE COOLING WILL BE IN PLACE AS A WEAK
CANADIAN FRONT SWEEPS ON THROUGH. THIN POST-FRONTAL CLOUDS WILL
MOVE IN FROM TIME TO TIME...BUT SHOULD NOT BE A FACTOR IN THE
OVERNIGHT MINIMUMS.

FOR THURSDAY...TEMPERATURES WILL QUICKLY WARM-UP AS A LATE AUGUST
SUN BEAMS THROUGH POST-FRONTAL AIR. THE AFTERNOON MAXIMUMS WILL BE
RUNNING ABOUT NORMAL.

&&

.SHORT TERM...
THE MERGED FRONT-EASTERLY WAVE SYSTEM WILL CONTINUE ITS JOURNEY
WESTWARD...LANDFALLING THE TEXAS COAST BY EARLY EVENING SATURDAY.

MOST OF THE RAIN IS NOW EXPECTED TO REMAIN OVER THE NORTHWEST GULF
OF MEXICO UNTIL THE WEEKEND. THE HEAVIEST ACTIVITY IS EXPECTED TO
OCCUR ON SUNDAY. INCOMING CARIBBEAN AIR WILL UPSLIDE THE MERGED
FRONT-EASTERLY WAVE SYSTEM (WHICH SLOPES WESTWARD TOWARD THE DRY
AIR WITH HEIGHT). OVERRUNNING CLOUDS AND RAIN ALONG WITH A FEW
EMBEDDED THUNDERSTORMS ARE EXPECTED OVER LAND. SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER WATER.

&&

.MARINE...
AN ANOMALOUS NORTHEASTERLY WIND WILL GENERATE ANOMALOUS NORTHEASTERLY
WAVES OVER THE NEXT FEW DAYS...RESULTING IN WEAK DOWNWELLING AT
THE COAST. THE ACTUAL TIDES WILL BE RUNNING SLIGHTLY LOWER THAN
THE PREDICTED TIDES FOR THURSDAY AND FRIDAY.

&&

.OUTLOOK...
THE GULF EASTERLY WAVE WILL CONTINUE TO MOVE ONSHORE...REACHING
CENTRAL TEXAS BY EARLY EVENING MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  71  95  69  92  72 /  10  10  10  10  10
KBPT  72  94  70  94  73 /  10  10  10  10  10
KAEX  71  94  64  93  68 /  10  10  10  10  10
KLFT  68  92  69  91  71 /  10  10  10  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
TRARES
Hazardous weather outlook, Aug 25, 2:52 AM CST, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
352 AM CDT WED AUG 25 2010

LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-260900-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-TYLER-JASPER-
NEWTON-HARDIN-JEFFERSON-ORANGE-
352 AM CDT WED AUG 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ430-432-435-450-452-455-470-472-475-260900-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-
352 AM CDT WED AUG 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Jasper

When
August 25, 3:00 PM CST to 5:00 PM CST
Where
Jasper forecast zone
Property damage
$1.0 million
Crop damage
$25,000
Reported by
Broadcast Media

KJAS Radio reported two large wildfires began around 4 PM CDT near Lake Sam Rayburn Dam. One fire occurred in the Audobon Hills neighborhood, while the other affected areas near and southwest of the Piney Point Shopping Center. Five houses, a storage shed, an old boat storage facility, and a front-end loader were destroyed in the fire. Both fires together burned over 100 acres. Five regional fire departments and the Texas Forest Service fought the blazes.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257945.